Dr Child's Casebook: Head in the Clouds
Plagued by little cloud-like particles floating around his field of vision, a 65-year-old Marfan patient immediately sought medical advice. With retinal detachment ruled out, and based on an eye pressure of 36, glaucoma was quickly diagnosed. The patient left hospital with the standard effective treatment, beta-blocker eye drops, which seemed to create an unexpected side-effect - sudden sleepiness. His new need for a mid-morning nap prompted his call to the Marfan Trust Helpline.
Q: I suffered floaters for a week before going to hospital where they diagnosed glaucoma. Ultrasound ruled out retinal detachment, my eye pressure was 36 (normal up to 22). Glaucoma was eventually diagnosed. Treatment Beta blocker eye drops. The pressure on follow-up is 21 so this has been restored to normal. But the fluid in my cornea causes blurred vision. I am also feeling sleepy mid-morning and need a nap. Is this unusual. Could eyedrops be causing this?
A: Floaters are small deposits in the vitreous—the gooey gel-like substance between the lens and the retina—that leave shadowy dots and lines scaling across your field of vision. They often occur in the near-sighted and elderly, and occasionally are a sign of something more serious. In your case it is glaucoma.
Glaucoma is a condition in which the optic nerve can be damaged, usually by fluid building up in the front part of the eye, which increases pressure inside the eye. Your case is a textbook case of glaucoma but doctors have intercepted it in time.
The blurring in your cornea is caused by the build-up of fluid and this should resolve.
Meanwhile the beta-blocker eyedrops are most probably inducing your feeling of sleepiness. Glaucoma eye drops have hypotensive effects and like all other medications are associated with adverse effects. I believe you are sensitive to beta-blockers and although a tall man, you should take only the minimum dose, 25mg tablet of beta-blocker, or suffer the consequences. Please let me know how you get on with these drops and if there is a deterioration in your sight.